Arizona, 2006

Flash Flooding in Arizona, July 26, 2006

July 26, 2006 · NWS TWC · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 26, 1:57 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 26, 1:57 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST WED JUL 26 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
HIGH PRESSURE SYSTEM FROM THE NORTHEAST...RESULTING IN PERIODS OF
CLOUDINESS AND THUNDERSTORMS. IN ADDITION...DEEPER TROPICAL MOISTURE
WILL FURTHER INCREASE THE CHANCE OF THUNDERSTORMS THROUGH MOST OF
THE WEEK AND INTO THE WEEKEND.

&&

.DISCUSSION...OFF TO A SLOWER START WITH CONVECTION TODAY COMPARED
TO YESTERDAY SINCE MOST PLACES WERE WORKED OVER FAIRLY WELL. RADAR
MOSAIC SHOWS ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE
MOGOLLON RIM AND INTO WEST CENTRAL NEW MEXICO. A FEW STORMS HAVE
ALSO BEGUN TO DEVELOP IN NEARLY THE SAME AREAS AS YESTERDAY...ALBEIT
ABOUT AN HOUR LATER. ONE CELL RESIDES NEAR RUCKER CANYON IN THE
CHIRICAHUA MOUNTAINS OF EAST CENTRAL COCHISE COUNTY. A FEW CELLS
HAVE ALSO DEVELOPED JUST SOUTH OF THE INTERNATIONAL BORDER JUST
SOUTH OF LOCHIEL IN SANTA CRUZ COUNTY. FORTUNATELY THESE CELLS ARE
MOVING SLOWLY TO THE SOUTHWEST AWAY FROM YESTERDAYS HARD HIT SANTA
CRUZ COUNTY. A FEW STORMS ARE ALSO SOUTH OF SIERRA VISTA AND MOVING
SLOWLY SOUTHWEST.

WATER VAPOR IMAGERY SHOWS THE UPPER HIGH GENERALLY EXTENDING FROM
SOUTHERN CALIFORNIA TO CENTRAL ARIZONA WITH THE CLOCKWISE FLOW
AROUND THE HIGH RESULTING IN GENERALLY NE TO E FLOW ACROSS MY
FORECAST AREA...WHICH WAS VERY SIMILAR TO YESTERDAY. TROPICAL STORM
EMILIA CONTINUES TO SPIN JUST OFFSHORE OF THE SOUTHERN BAJA
PENINSULA AND IS FORECASTED TO MOVE NORTHWEST AND WEST BEFORE
WEAKENING TO JUST A REMNANT LOW BY AROUND 48 HOURS...AT WHICH TIME
IT WOULD BE IN THE GENERALLY VICINITY OF 27.5N LAT 118.6 W LONG.

PLENTY OF MOISTURE IN PLACE AFTER THE STRONG SURGE THAT OCCURRED
TUESDAY MORNING AND A CONTINUATION OF THE SAME TODAY...ALTHOUGH A
BIT WEAKER. GOES PRECIPITABLE WATER IMAGERY SHOWS VALUES IN EXCESS
OF ONE INCH AREAWIDE...BUT ACROSS CENTRAL AND WESTERN LOCALES NEARLY
AT 2 INCHES. AS OF 19Z (NOON MST)...DEWPOINTS WITHIN MY FORECAST
AREA WERE RANGING FROM THE UPPER 50S TO THE UPPER 60S. THESE VALUES
GENERALLY REPRESENT A CHANGE OF 3 TO 5 DEGREES WARMER/WETTER THAN
THIS TIME YESTERDAY. SAFFORD IS SHOWING A 24 HOUR CHANGE IN DEWPOINT
OF 15 DEGREES WITH A DEWPOINT OF 63 DEGS F. EXPECT THIS AFTERNOON TO
BE FAIRLY ACTIVE...BUT AS MENTIONED BEFORE AREAS HIT HARD YESTERDAY
MAY STRUGGLE TO SEE DEVELOPMENT TODAY DUE TO THE COOLING OF THE
BOUNDARY LAYER. THE MAIN THREAT TODAY SHOULD BE FLOODING OR PONDING
OF WATER IN LOW LYING AREAS. UPPER LEVEL WINDS ARE WEAK AND STORMS
WILL MOVE/DRIFT TO THE SOUTHWEST OR WEST THIS AFTERNOON.
HOWEVER...CANT RULE OUT A FEW PULSE SEVERE STORMS THIS AFTERNOON
AND EVENING RESULTING IN HAIL AND/OR DAMAGING WIND AS WELL. (SEE
SPCS DAY ONE SEVERE OUTLOOK SWODY1).

MODELS PROG THE HIGH TO MEANDER ACROSS THE AREA AS THE TROPICAL
SYSTEM CONTINUES TO PUSH FARTHER WEST INTO THE PACIFIC WATERS.
HOWEVER...BY FRIDAY AND INTO SATURDAY THE GFS IS ADVERTISING AN
INVERTED TROUGH TO MOVE FROM WEST TEXAS/NORTHERN MEXICO INTO
ARIZONA. MAV MOS POP GUIDANCE FROM THE 00Z TO 12Z RUN INCREASED
CONSIDERABLY FOR THE FRIDAY AND SATURDAY TIME PERIOD. CASE IN
POINT...DOUGLAS SHOWED A POP OF 69% AND 60% FOR FRIDAY AND SATURDAY
RESPECTIVELY ON THE 00Z RUN. ON THE 12Z RUN THE NUMBERS INCREASED TO
91% AND 79% FOR FRIDAY AND SATURDAY. SIMILAR CHANGES CAN BE SEEN FOR
OTHER MOS GUIDANCE LOCATIONS...BUT PERHAPS NOT QUITE AS DRAMATIC.
BASED ON THIS MODEL TREND DECIDED TO INCREASE POP FOR FRIDAY THROUGH
SUNDAY AFTERNOON AND EVENINGS. OTHER ARIZONA OFFICES FELT THE SAME
CHANGE WAS NEEDED AND HAVE OR WILL MAKE CHANGES AS WELL.

ONCE THE INVERTED TROUGH WEAKENS LATE IN THE WEEKEND A TROUGH COMING
IN FROM THE PACIFIC...ACCORDING TO BOTH THE GFS AND ECMWF COULD
BRING DRIER WESTERLY WINDS TO SOUTHERN CALIFORNIA AND PERHAPS
WESTERN ARIZONA BY THE EARLY TO MIDDLE OF NEXT WEEK. THEREFORE...
STARTING ON MONDAY THROUGH WEDNESDAY POPS ARE GENERALLY LOW END OF
THE CHANCE CATEGORY FOR MOST LOCATIONS AND SLIGHT CHANCE IN THE FAR
WESTERN DESERTS. IF MODELS CONTINUE THIS TREND OF DRIER WESTERLY
FLOW MAY HAVE TO TRIM POPS A BIT MORE.

HIGH TEMPS WILL HOVER AROUND 90 DEGS F FROM THURSDAY THROUGH
SATURDAY WHICH IS ABOUT 7 TO 9 DEGREES COOLER THAN NORMAL.
THEREAFTER HIGHS WILL INCREASE SLIGHTLY EACH DAY WITH READINGS BACK
TO THE UPPER 90S BY EARLY NEXT WEEK WHICH IS AT OR SLIGHTLY BELOW
NORMAL. LOWS WILL GENERALLY BE AT OR SLIGHTLY ABOVE NORMAL
THROUGHOUT THE FORECAST PERIOD.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 26, 2:56 AM MST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
256 AM MST WED JUL 26 2006

AZZ019-029>035-271000-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
256 AM MST WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE OVER THE AREA WITH FAVORABLE THUNDERSTORM CONDITIONS
WILL CONTINUE TODAY AND TONIGHT. EXPECT SOME STRONG STORMS WITH
LOCALLY HEAVY RAINFALL. RAINFALL AREAS AND RATES WILL BE WATCHED
CLOSELY FOR POSSIBLE FLASH FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

HIGH LEVELS OF MOISTURE ARE EXPECTED TO CONTINUE THROUGH AT LEAST
FRIDAY AND THERE WILL BE A THREAT FOR A FEW OF THE STORMS THAT
DEVELOP TO BECOME SEVERE AS WELL AS GENERATE EXTREMELY HEAVY RAINFALL.

AFTER SATURDAY...MOISTURE LEVELS ARE EXPECTED TO DECREASE
SOMEWHAT...BUT A CHANCE OF THUNDERSTORMS IN AFTERNOON AND EVENING
HOURS WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 26, 4:29 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
429 PM MST WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             18 S WILLCOX            32.00N 109.87W
07/26/2006  E1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

0422 PM     TSTM WND DMG     18 S WILLCOX            31.99N 109.83W
07/26/2006                   COCHISE            AZ   PUBLIC

            TREES DOWN IN ELFRIDA. POWER OUT IN PARTS OF TOWN DUE TO
            STORM.

0422 PM     HAIL             18 S WILLCOX            31.99N 109.83W
07/26/2006  E0.88 INCH       COCHISE            AZ   PUBLIC

&&

SCHAFFNER

The radar

The Tucson radar (KEMX), 83 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
July 26, 4:40 PM MST to 5:30 PM MST
Where
Cochise County, 18 mi S of Willcox
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Local law enforcement reported that Whitewater School Road was flooded with a vehicle stuck in the wash. Additionally, Central Highway and Davis Road were also flooded.

Flash Flood, Greenlee

When
July 26, 10:30 PM MST to 11:45 PM MST
Where
Greenlee County, Clifton
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
33.215, -109.240 (the zone’s center; the record gives no point)

A county official reported that Ward Canyon and Limestone Canyon had several feet of water flow through them between 2245 MST and 2300 MST. Limestone Canyon had an area of significant road damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522679, 5522680.